Colorado, 2008Winter Weather in Colorado, December 3 to 5, 2008
December 3 to 5, 2008 · NWS GJT · 4 events in 4 counties and zones
An upper level disturbance combined with orographic lift in northwest flow produced significant snowfall across the northern mountains of western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with orographic lift in northwest flow produced significant snowfall across the northern mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 3, 3:30 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 3, 3:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MST WED DEC 3 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
LATEST SHORTWAVE HAS MOVED OVER THE SOUTHERN PORTION OF THE FORECAST
AREA EARLY THIS MORNING AND WILL MOVE EAST OF THE DIVIDE BEFORE
DAWN. ANY REMAINING SHOWERS OVER THE SOUTHERN MOUNTAINS WILL QUICKLY
DIMINISH DURING THE MORNING HOURS. BUT THE NORTHWEST FLOW BEHIND THIS
WAVE WILL KEEP SNOW LIKELY OVER THE FAVORED NORTHWEST SLOPES OF THE
NORTH AND CENTRAL DIVIDE AREA THROUGH THE AFTERNOON.
THE LARGER SCALE PATTERN KEEPS A PERTURBED NORTHWEST FLOW OVER THE
REGION THROUGH THE PERIOD AS A LONGWAVE LOW PRESSURE TROUGH REMAINS
ANCHORED OVER THE MIDWEST...WITH RIDGING OFF THE WEST COAST. THE
NEXT SHORTWAVE WILL DROP OUT OF WA/OR TONIGHT WITH THE UPPER JET
SAGGING OVER THE NORTHERN EDGE OF THE FORECAST AREA. AS A RESULT
OROGRAPHIC SNOW...WITH SOME UPPER SUPPORT...WILL CONTINUE OVER THOSE
SAME FAVORED NORTHWEST SLOPES OF THE NORTH AND CENTRAL DIVIDE. ON
THURSDAY MOISTURE WILL INCREASE OVER THE NORTH AS THE NEXT SHORTWAVE
APPROACHES. NOT A HUGE CHANGE TO THE AREA OF INTEREST...BUT WE
SHOULD SEE A LITTLE MORE ACTIVITY ACROSS THE LOWER ELEVATIONS OF
THE FAR NORTH AND IN THE OTHER CENTRAL COLORADO MOUNTAINS AS WELL.
WHILE SNOWFALL COULD BE FAIRLY STEADY IN SOME LOCATIONS FOR AN
EXTENDED PERIOD OF TIME...SNOW INTENSITY SHOULD GENERALLY REMAIN ON
THE LIGHT SIDE. ENERGY WILL EVENTUALLY SPLIT FROM THIS WAVE AND SHEAR
ACROSS THE DESERT SOUTHWEST TO JOIN A LOW PRESSURE SYSTEM OFF THE
SOUTHERN CA COAST.
COOLING TREND BEGINS TODAY...THEN CONTINUES THROUGH THE REMAINDER OF
THE SHORT TERM PERIOD IN THE COOL NORTHWEST FLOW.
.LONG TERM...FRIDAY THROUGH TUESDAY...
MODELS CONSISTENT IN SHOWING DRY NORTHWEST FLOW OVER THE AREA FROM
FRIDAY INTO SATURDAY. AIRMASS BEHIND THURSDAYS FRONT LIKELY TO
BRING COOLER TEMPERATURES THAN EARLIER FORECAST AND ADJUSTED HIGHS
ACCORDINGLY.
SUNDAY THROUGH TUESDAY...GFS AND EC PART WAYS WITH EC LIFTING CLOSED
LOW NORTHEAST INTO THE SOUTHWEST...WHILE THE GFS KEEPS THIS FEATURE
OFFSHORE. HPC GUIDANCE VERY CLOSE TO GFS AND ACCEPTED. AS SUCH A
DECREASE IN POPS OCCUR FROM PREVIOUS THINKING AS MOST ENERGY
REMAINS EITHER NORTH OR SOUTH OF THE CWA.
&&
.AVIATION...
VFR CIGS AND VSBY WILL BE THE RULE ACROSS MUCH OF THE REGION TODAY
AND TONIGHT IN THE WAKE OF THE FAST MOVING STORM WHICH CROSSED THE
AREA OVERNIGHT. THE NORTHERN AND CENTRAL MOUNTAINS WILL BE THE
EXCEPTION TO THE RULE WITH LINGERING MOISTURE IN NORTHWEST FLOW
CONTINUING TO BRING WIDESPREAD SNOW. AS A RESULT...EXPECT AREAS OF
MVFR CIGS AND VSBY IN SNOWFALL...OCCASIONALLY OBSCURING MOUNTAINS.
IMPACT TO MOST MOUNTAIN VALLEY AIRPORTS WILL BE MINIMAL WITH THE
EXCEPTION OF KSBS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....EH
LONG TERM......NL/MC
AVIATION.......NL
Hazardous weather outlook, Dec 3, 5:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED DEC 3 2008
COZ001>014-017>023-UTZ022>025-027>029-041400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED DEC 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE FOR SNOW WILL BE MAINLY LIMITED TO THE MOUNTAINS
AND HIGHER VALLEYS OF WESTERN COLORADO THROUGH THIS MORNING. DURING
THE AFTERNOON AND THROUGH THE NIGHT SNOW WILL BE LIMITED TO THE
NORTHERN AND CENTRAL COLORADO MOUNTAINS...MAINLY NEAR THE DIVIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE THURSDAY ALONG THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS...ESPECIALLY NEAR THE DIVIDE...ENDING LATE THURSDAY NIGHT.
THE CHANCE FOR MOUNTAIN SNOW WILL AGAIN DEVELOP EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.
EH/NL
Winter Weather, Flattop Mountains
- When
- December 3, 9:00 AM MST to December 4, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches occurred.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 3, 10:00 AM MST to December 5, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 4 to 9 inches occurred. The storm forced the cancellation of a World Cup skiing race at the Beaver Creek resort.
Winter Weather, Elkhead and Park Mountains
- When
- December 3, 2:00 PM MST to December 5, 1:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 7 to 14 inches occurred with a locally higher amount of 16 inches measured at Steamboat Springs Ski Area.
Winter Weather, Upper Yampa River Basin
- When
- December 3, 11:00 PM MST to December 4, 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, December 3, 20082 deaths · 21 events
- Hail and Lightning Strike in Texas, December 3, 2008$20,000 · 0.75 in hail · 2 events
- Winter Weather in Wisconsin, December 3, 200815 events
- Winter Weather in Illinois, December 3, 200811 events
- Lake-Effect Snow in Michigan, December 3 to 5, 20086 events
- Frost and Freeze in Florida, December 3, 20084 events
- Heavy Snow in Alaska, December 3 to 5, 20083 events
- High Wind in Oklahoma, December 3, 200854 kt wind · 2 events
- Lake-Effect Snow in Wisconsin, December 3 to 4, 20081 event
- Damaging Wind in Louisiana, December 3, 200852 kt wind · 1 event
- Winter Weather in Alaska, December 3 to 4, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138076, 138075, 138074, 138073.